New Jersey, 2009

Hail and Damaging Winds in New Jersey, July 26, 2009

July 26, 2009 · NWS PHI · 14 events in 6 counties and zones

An unseasonably warm and humid air mass combined with an approaching surface trof to produce strong to severe thunderstorms during the afternoon and evening across New Jersey. The combination of lightning and damaging winds caused about 20,000 homes and businesses to lose power in Hunterdon, Somerset, Middlesex, Monmouth and Union Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$2.2 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An unseasonably warm and humid air mass combined with an approaching surface trof to produce strong to severe thunderstorms during the afternoon and evening across New Jersey. The combination of lightning and damaging winds caused about 20,000 homes and businesses to lose power in Hunterdon, Somerset, Middlesex, Monmouth and Union Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 26, 2:25 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 26, 2:25 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT SUN JUL 26 2009

.SYNOPSIS...
A FRONTAL BOUNDARY EXTENDED ACROSS THE EASTERN GREAT LAKES AND THE
OHIO RIVER VALLEY THIS AFTERNOON.  THE FRONT WILL PROGRESS TO THE
EAST AND IT SHOULD ARRIVE IN OUR REGION TONIGHT.  THE BOUNDARY IS
EXPECTED TO STALL ON MONDAY BEFORE DISSIPATING.  ANOTHER FRONT FROM
THE NORTHWEST IS FORECAST TO ARRIVE ON THURSDAY NIGHT.  IT IS
EXPECTED TO SINK SLOWLY THROUGH OUR REGION ON FRIDAY BEFORE IT
DISSIPATES OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AT 300 PM, THERE WAS LITTLE PRECIPITATION IN OUR REGION WITH MAINLY
SCATTERED CUMULUS OVERHEAD.  TEMPERATURES WERE IN THE UPPER 70S IN
THE FAR NORTH, IN THE LOWER 90S IN THE FAR SOUTH, AND MOSTLY IN THE
80S ELSEWHERE.

DEW POINT TEMPERATURES WERE MAINLY IN THE UPPER 60S AND LOWER 70S.
WITH THE SOUTHERLY FLOW, LOW LEVEL MOISTURE WILL CONTINUE TO FEED
INTO OUR REGION THIS EVENING.  MIXED LAYER CAPE VALUES IN EXCESS OF
2000 J/KG ARE EXPECTED INTO THIS EVENING, AS WELL, MOSTLY IN OUR
SOUTHERN COUNTIES.  ALSO, WE WILL REMAIN UNDER THE RIGHT ENTRANCE
REGION OF A LOW LEVEL JET.  AS A RESULT, THUNDERSTORMS WILL CONTINUE
TO DEVELOP.

WITH THE INGREDIENTS IN PLACE, THE STORM PREDICTION CENTER HAS
PLACED OUR REGION FROM WILMINGTON, GLASSBORO AND ATLANTIC CITY
SOUTHWARD UNDER A SEVERE THUNDERSTORM WATCH UNTIL 900 PM.

MEANWHILE, WE WILL LEAVE THE FLASH FLOOD WATCH IN PLACE FOR OUR
EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY COUNTIES UNTIL 600 AM.
WITH ABUNDANT LOW LEVEL MOISTURE, WE ARE EXPECTING LOCALLY HEAVY
RAINFALL.  IN THE PAST, WE HAVE NOTICED A CORRELATION BETWEEN WARM
SEASON FLASH FLOOD EVENTS IN OUR REGION, ESPECIALLY IN THE VICINITY
OF THE FALL LINE, AND UPPER LOWS LOCATED OVER OR NEAR LAKE HURON AND
LOWER ONTARIO.  WHILE THE PATTERN DOES NOT ALWAYS PRODUCE FLASH
FLOODING, IT DOES BEAR WATCHING.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
WITH THE DISSIPATING BOUNDARY REMAINING IN OUR REGION FROM MONDAY
INTO TUESDAY, WE WILL CONTINUE TO MENTION A CHANCE FOR SHOWERS AND
THUNDERSTORMS BOTH DAYS.  AFTERNOON LIFTED INDEX VALUES SHOULD RISE
INTO THE -4C RANGE WITH MIXED LAYER CAPES UP AROUND 1500 TO 2000
J/KG.  HOWEVER, THE UPPER JET IS FORECAST TO SHIFT TO OUR EAST,
TAKING ITS CONTRIBUTION OUT OF THE EQUATION.

WITH ADDITIONAL IMPULSES RIDING IN THE UPPER FLOW THROUGH THE
PERIOD, WE WILL ALSO MENTION CHANCE POPS FOR WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE OVERALL PATTERN IS EXPECTED TO CHANGE LITTLE IN THE LONG TERM
PERIOD.  ANOTHER FRONTAL BOUNDARY IS FORECAST TO DROP DOWN FROM THE
NORTHWEST LATE IN THE WEEK AND IT SHOULD STALL OVER OR JUST SOUTH OF
OUR AREA DURING THE WEEKEND BEFORE IT DISSIPATES.  TEMPERATURES FROM
THURSDAY THROUGH SUNDAY SHOULD BE SEASONABLE AND IT WILL REMAIN
QUITE HUMID.  WE WILL CONTINUE WITH THE CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE 18Z TAFS WERE RELATIVELY OPTIMISTIC WITH MOSTLY VFR CONDITIONS
EXCEPT FOR SOME EARLY MORNING LIGHT FOG WITH MVFR VSBYS. THIS DOES
NOT MEAN I DO NOT EXPECT THE WEATHER TO BE WORSE AT TIMES. I DO
EXPECT SOME TSTMS TO DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING HOURS. HOWEVER, TIMING OF THE TSTMS IS UNCERTAIN.
UNSTABLE AIR WILL BE IN PLACE THROUGHOUT THE REGION AND DAYTIME
HEATING COULD ALLOW THEM TO DEVELOP ANYTIME FROM MID AFTERNOON
THROUGH THE EVENING. THE WAY I HANDLED THE TSTMS IS TO PUT SOME CB
CLOUDS IN ABE/RDG TAF FROM 18Z AND FARTHER S/E AFTER 19 OR 20Z WITH
VCTS MENTIONED ABOUT 2 HRS LATER.

ONCE TSTMS INITIATE, TIMING SHOULD BE MORE CONCLUSIVE AND THE TAFS
WILL BE UPDATED DUE TO BETTER CERTAINTY.

ANY TSTMS THAT DEVELOP COULD HAVE VERY HEAVY RAIN, STRONG GUSTY
WINDS AND HAIL.

AFTER MIDNIGHT, CONDITIONS SHOULD SETTLE DOWN WITH SOME EARLY
MORNING LIGHT FOG OR HAZE ANTICIPATED.

MONDAY AFTERNOON, MORE TSTMS ARE POSSIBLE ONCE AGAIN.

OUTLOOK...
NOT MUCH CHANGE OVER THE NEXT FEW DAYS. SCATTERED AFTERNOON AND
EVENING CONVECTION WITH SHORT PERIODS OF LOWER CONDITIONS POSSIBLE.
PATCHY FOG WITH LOWER CONDITIONS AT NIGHT.

&&

.MARINE...
A SOUTH TO SOUTHWEST FLOW IS FORECAST TO CONTINUE THROUGH THE NEXT
WEEK AS ANY FRONTAL BOUNDARIES THAT MAKE IT OVER THE WATERS
DISSIPATE BEFORE MOVING TOO FAR TO THE SOUTH. ONE OF THESE FRONTAL
SYSTEMS WILL APPROACH FROM THE NW TONIGHT. WINDS AHEAD OF THIS FRONT
SHOULD BE 15 TO 20 KT WITH GUSTS TO 25 KT ON THE OCEAN AND AROUND 5
KT LESS ON DELAWARE BAY. ALSO, ON THE OCEAN SEAS SHOULD BE 3 TO 5 FT
DUE TO THE LONG SOUTHERLY FETCH ASSOCIATED WITH THE FLOW. WINDS
SHOULD DECREASE WITH A RELAXED GRADIENT MONDAY, BUT SEAS WILL TAKE
LONGER TO DECREASE DUE TO THE LONG CONTINUE FETCH. HOWEVER. EVEN
THOUGH SEAS WILL PROBABLY BE 5 FT, THAT SHOULD BE MAINLY DUE TO LONG
PERIOD SWELLS. FOR THAT REASON, SCA ARE ONLY UP FOR TONIGHT.

SCATTERED SHOWERS AND TSTMS ARE EXPECTED TONIGHT, BUT MAINLY THIS
EVENING. THEN THERE COULD BE MORE SCATTERED SHOWERS AND TSTMS
THROUGH THE REST OF THE WORK WEEK.

&&

.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY AND COULD ALSO
AFFECT MONDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-
     067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
     015.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ450>455.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...STAUBER
Hazardous weather outlook, Jul 26, 1:17 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
217 PM EDT SUN JUL 26 2009

NJZ001-007>010-012-015-PAZ054-055-060>062-067>071-271830-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
217 PM EDT SUN JUL 26 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS. HEAVY DOWNPOURS ARE POSSIBLE. ALL
THUNDERSTORMS ARE CAPABLE OF GENERATING DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>003-MDZ008-012-015-019-020-NJZ016-017-021>023-271830-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC-CAPE MAY-
217 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. HEAVY
DOWNPOURS ARE POSSIBLE. ALL THUNDERSTORMS ARE CAPABLE OF
GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ013-018>020-027-271830-
WESTERN MONMOUTH-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-
217 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL ARE
THE MAIN THREATS. HEAVY DOWNPOURS ARE POSSIBLE. ALL THUNDERSTORMS
ARE CAPABLE OF GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-026-271830-
EASTERN MONMOUTH-COASTAL OCEAN-
217 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

ALSO...THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS. HEAVY DOWNPOURS ARE POSSIBLE. ALL
THUNDERSTORMS ARE CAPABLE OF GENERATING DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-NJZ024-025-271830-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
217 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. HEAVY
DOWNPOURS ARE POSSIBLE. ALL THUNDERSTORMS ARE CAPABLE OF
GENERATING DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ452>455-271830-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
217 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   SMALL CRAFT ADVISORY.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. HEAVY
DOWNPOURS ARE POSSIBLE. ALL THUNDERSTORMS ARE CAPABLE OF
GENERATING DANGEROUS CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450-451-271830-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
217 PM EDT SUN JUL 26 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ALSO...THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN THREATS. HEAVY DOWNPOURS ARE POSSIBLE. ALL
THUNDERSTORMS ARE CAPABLE OF GENERATING DANGEROUS CLOUD TO SURFACE
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-271830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
217 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 625 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. HEAVY
DOWNPOURS ARE POSSIBLE. ALL THUNDERSTORMS ARE CAPABLE OF
GENERATING DANGEROUS CLOUD TO SURFACE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Philadelphia radar (KDIX), 52 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 lightning, 3 hail, 2 funnel cloud. Local standard time, as filed.

Lightning, Monmouth

When
July 26, 2:55 PM EST
Where
Monmouth County, 0.39 mi NE of West End
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.285, -73.996

A man was hospitalized after being struck by lightning on Woodgate Avenue in Long Branch.

Funnel Cloud, Hunterdon

When
July 26, 3:45 PM EST
Where
Hunterdon County, 0.52 mi ESE of Frenchtown
Reported by
Trained Spotter
Coordinates
40.527, -75.061

A severe thunderstorm produced a rotating wall cloud and funnel cloud over Frenchtown Borough. While the funnel cloud did not touch down, the severe thunderstorm went on to produce wind and hail damage in Hunterdon County.

Thunderstorm Wind, Hunterdon

When
July 26, 3:48 PM EST to 4:18 PM EST
Where
Hunterdon County, 0.67 mi WSW of Everittstown to Whitehouse
Measured
65 kt (75 mph) estimated gust
Injuries
10 direct, 0 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.566, -75.031

A severe thunderstorm caused wind damage across Hunterdon County, hitting the central part of the county the hardest in Alexandria, Franklin and Clinton Townships. Ten people suffered minor injuries at the Quick Chek New Jersey Festival of Ballooning in Readington Township when tents were toppled and debris struck them. In Alexandria Township, the roof of a barn was torn away and a shed was totally damaged. Tree damage occurred in Clinton along New Jersey State Route 31 and County Route 929. About 5,000 homes and businesses lost power.

Funnel Cloud, Hunterdon

When
July 26, 3:50 PM EST
Where
Hunterdon County, 0.51 mi WNW of Pittstown
Reported by
Newspaper
Coordinates
40.582, -74.959

A severe thunderstorm produced a funnel cloud over Pittstown in Franklin Township. While the funnel cloud did not touch down, the severe thunderstorm went on to produce wind and hail damage across Hunterdon County and this included the Pittstown area.

Hail, Hunterdon

When
July 26, 3:50 PM EST to 3:57 PM EST
Where
Hunterdon County, 0.49 mi WNW of Pittstown to 0.68 mi NE of Clinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.582, -74.959

A severe thunderstorm dropped quarter size hail in both Pittstown (Franklin Township) and Clinton Township.

Thunderstorm Wind, Somerset

When
July 26, 4:18 PM EST to 4:38 PM EST
Where
Somerset County, Bedminster to 0.83 mi ENE of Mt Bethel
Measured
61 kt (70 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
40.680, -74.650

A severe thunderstorm left a swath of wind damage across the northern third of Somerset County. Numerous trees and power lines were knocked down. In Bedminster Township, the shingles and half the roof of a supermarket were torn away on Hills Drive. Trees were knocked down on both County Routes 313 and 113. A tree was also knocked down onto Interstate 287. Thirteen vehicles and four condominiums were damaged by downed trees in the township. In Bridgewater Township, U.S. Route 202/206 was closed after a downed tree pulled down wires onto the roadway. In Bernards Township, on Mountain Road, a downed tree tore a hole in the roof of one home and also damaged its deck. In Warren Township, downed trees damaged homes on Sage Drive and Church Road. A vehicle was also damaged. A wind gust of 55 mph was recorded at the Somerville Somerset Airport. Some small hail also fell from the severe thunderstorm.

Hail, Monmouth

When
July 26, 6:10 PM EST
Where
Monmouth County, Holmdel
Measured
0.75 in hail
Reported by
Public
Coordinates
40.350, -74.180

A severe thunderstorm dropped penny size hail in Holmdel.

Thunderstorm Wind, Monmouth

When
July 26, 6:10 PM EST to 6:25 PM EST
Where
Monmouth County, 0.71 mi SSE of Freehold to 0.3 mi W of Port Monmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
40.261, -74.274

A severe thunderstorm caused wind damage (downed trees and wires) from Freehold Township and Borough northeast into Middletown Township. Wind damage also occurred in Marlboro and Manalapan Townships. A downed tree pierced a roof in the Port Monmouth section of Middletown Township. Three vehicles were damaged by fallen trees.

Thunderstorm Wind, Burlington

When
July 26, 6:45 PM EST to 7:10 PM EST
Where
Burlington County, Jobstown to Bordentown
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.030, -74.680

A severe thunderstorm tore down numerous trees in northwestern Burlington County. Downed trees were reported in both Bordentowns, Chesterfield, Fieldsboro, Mansfield and Springfield. Seven roadways were blocked by downed trees and limbs fell on and damaged several homes and porches as well as at least one vehicle. About 2,000 homes and businesses lost power. Power was fully restored by 4 p.m. EDT on the 27th.

Lightning, Middlesex

When
July 26, 7:20 PM EST
Where
Middlesex County, Prospect Plains
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.320, -74.470

A home in Monroe township caught on fire after being struck by lightning. No injuries were reported.

Thunderstorm Wind, Middlesex

When
July 26, 7:25 PM EST
Where
Middlesex County, 1.6 mi SSE of Milltown to 0.45 mi W of Browntown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.429, -74.418

A severe thunderstorm knocked down trees in east central Middlesex County in East Brunswick, Sayreville and Old Bridge.

Thunderstorm Wind, Mercer

When
July 26, 7:25 PM EST to 7:26 PM EST
Where
Mercer County, 0.21 mi NE of Trenton to Hamilton Square
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.222, -74.747

A severe thunderstorm tore down a few trees across southwestern Mercer County in Trenton and Hamilton Township. Two fifty foot trees were completely uprooted in Hamilton.

Hail, Mercer

When
July 26, 7:25 PM EST
Where
Mercer County, 0.17 mi ESE of Hamilton Square
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.229, -74.647

A severe thunderstorm dropped penny size hail in Hamilton Township and shredded leaves on trees.

Lightning, Somerset

When
July 26, 9:10 PM EST
Where
Somerset County, 0.88 mi NW of Franklin Park
Injuries
0 direct, 1 indirect
Property damage
$1.5 million
Reported by
Newspaper
Coordinates
40.438, -74.543

A lightning strike and ensuing fire damaged twelve units of a condominium on Fisher Drive in Franklin Township. Six of the units were deemed uninhabitable due to fire, smoke and water damage. One resident was hospitalized after she became light-headed. It took about 60 firefighters two hours to get the fire under control. Damages were estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186488, 186476, 186480, 186477, 186479, 186506, 186489, 186509, 186519, 186482, 186481, 186521, 186522, 186507.